Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 47, NWS Detroit, MI

June 28, 2003Midland County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jun 28, 2003, 3:29 PM EDT for Midland County, Michigan. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2003, 3:29 PM EDT (19:29 UTC)
Expired
Jun 28, 2003, 4:15 PM EDT
In force
46 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Midland County, MI

The radar

The Grand Rapids radar (KGRR), 112 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 12:40 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

763 
WUUS53 KDTX 281929
SVRDTX
MIC111-282015-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
328 PM EDT SAT JUN 28 2003

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MIDLAND COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 415 PM EDT

* AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF OIL CITY...OR 4 MILES
  SOUTHEAST OF MOUNT PLEASANT...MOVING NORTHEAST AT 35 MPH. THIS
  SEVERE THUNDERSTORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60
  MPH AND HAIL UP TO ONE INCH IN DIAMETER.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OIL CITY AT 340 PM EDT
  NORTH BRADLEY...COLEMAN AT 350 PM EDT
  SANFORD AT 355 PM EDT
  EDENVILLE AT 405 PM EDT

TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM HAS PASSED.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY.

LAT...LON 4356 8493 4342 8477 4365 8430 4382 8427
          4383 8452

$$

DWD SF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 11:50 AM EDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jun 28, 11:50 AM EDT, 3 hours 39 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1150 AM EDT SAT JUN 28 2003

UPDATE FOCUS IS WITH SEVERE POTENTIAL FOR THIS AFTERNOON AND
EVENING. SCATTERED THUNDERSTORMS THAT DEVELOPED JUST BEFORE SUNRISE
HAVE PERSISTED THROUGH THE MORNING. CURRENT ACTIVITY APPEARS TO BE
OCCURRING IN A MODERATE 850MB THETA-E RIDGE FROM ABOUT LAKE ST CLAIR
TO CENTRAL ILLINOIS. THIS IS JUST SOUTH OF THE WARM FRONT WHICH
EXTENDS FROM SOUTHERN LAKE HURON TO SOUTHERN LAKE MICHIGAN. 12Z
RUC/ETA ARE SIMILAR INDICATING THIS FRONT LIFTING NORTHWARD DURING
THE AFTERNOON. WHILE CLOUDS/PRECIP CONTINUE ACROSS THE SOUTHERN
CWA...GOOD SUNSHINE IS WARMING MUCH OF THE NORTHERN CWA FROM BAX TO
AZO. MID/HIGH CLOUDS NOW BEGINNING TO SPREAD IN FROM THE WEST TO
LIMIT THE INSOLATION...BUT WE SHOULD SEE ANOTHER COUPLE HOURS OF
FULL SUN THIS FAR EAST. TEMPERATURES HAVE RESPONDED WELL THIS
MORNING...WITH MANY STATIONS INTO THE LOW/MID 70S AS OF 11 AM. MBS
IS EVEN 71F WITH AN EAST WIND NORTH OF THE FRONT.

SEVERE POTENTIAL FOR THIS AFTERNOON HINGES ON HOW MUCH WE
DESTABILIZE. WARM FRONT IN PLACE TO PROVIDE FOCUS...WITH DECENT
SHORTWAVE OVER ILLINOIS/WISCONSIN TRACKING NORTHEAST ACROSS THE CWA
TO PROVIDE ADDITIONAL SYNOPTIC LIFT. THE NORTHERN CWA ALSO GETS NEAR
THE LEFT-EXIT OF 90KT 300MB JET/50KT 500MB JET OBSERVED AT 12Z
NOSING INTO THE WESTERN GREAT LAKES...WITH MODERATE UPPER LEVEL
DIVERGENCE ACROSS MAINLY THE NORTHERN CWA. SURFACE OBSERVATIONS SHOW
SOME MOISTURE POOLING ALONG THE BOUNDARY WITH DEWPOINTS IN THE LOWER
60S ACROSS WESTERN LOWER...WITH MORE MID/UPPER 50S ACROSS THE CWA.
EVEN MODIFIED FOR A SURFACE T/TD OF 78/59...12Z DTX SOUNDING YIELDS
A CAPE OF 2200 J/KG. 12Z RUC/ETA FORECAST SOUNDINGS DO NOT SHOW MUCH
CHANGE IN THE PROFILE DUE TO TEMPERATURE ADVECTION...ALTHOUGH BOTH
COOL/DAMPEN OUT THE MINOR CAP OBSERVED NEAR 500MB. 4KM BAMEX MM5
LOOKS TO HAVE A DECENT HANDLE ON STORMS DEVELOPING ON MKX RADAR OVER
SOUTHERN WISCONSIN/LAKE MICHIGAN. SIMULATION THEN EXPANDS THIS AREA
INTO AN IMPRESSIVE LOOKING LINE THIS AFTERNOON THAT SWEEPS ACROSS
CENTRAL LOWER MICHIGAN...BEFORE WEAKENING AROUND 00Z NEAR SUNSET
WITH LOSS OF HEATING. WILL CONTINUE TO MENTION POSSIBLE SEVERE IN
THE HWO...WITH THE GREATEST THREAT ACROSS THE NORTHERN CWA NEAR THE
WARM FRONT. FREEZING LEVELS ARE MUCH LOWER THAN PAST FEW DAYS
RUNNING NEAR 10KFT...WITH 850MB JET NEAR 30KTS. PRECIPITABLE WATERS
OBSERVED UPSTREAM ARE BETTER FOR PRECIP LOADING THAN PREVIOUSLY
INDICATED...BUT STILL AROUND AN INCH AND A HALF. PRESENCE OF THE
WARM FRONT ALSO PROVIDES ANOTHER CONCERN. HELICITIES RUNNING NEAR
200M2/S2 ALONG THE BOUNDARY WITH 0-6KM SHEAR ONLY NEAR 30M/S. THIS
IS DOWN FROM PREVIOUS RUNS...WHICH IS IN LINE WITH CONVECTIVE MODE
INDICATED BY BAMEX RUN. WHILE WE WILL HOLD OFF ON MENTIONING ANY
TORNADOES IN THE HWO...WILL KEEP THE POSSIBILITY IN THE BACK OF OUR
MIND ESPECIALLY IF WINDS BACK MORE AHEAD OF THE APPROACHING WAVE.

BRAVENDER

FULL MORNING DISCUSSION...

...SEVERE POTENTIAL EXISTS THROUGH THIS EVENING...

LATEST H2O VAPOR LOOP SHOWS MEAN TROF CONTINUING TO EVOLVE ACROSS
THE NORTHERN 1/3RD OF THE CONUS.  NOSE OF 90KT 300MB JET WAS
APPROACHING IOWA WHERE A DISORGANIZED COMPLEX OF CONVECTION APPEARS
TO BECOMING MORE ORGANIZED THIS MORNING WITH DIVERGENCE ALOFT.
FURTHER EAST...MOISTURE IS ADVECTING INTO THE GREAT LAKES REGION
WITH A NARROW 700MB THETA-E RIDGE AXIS RIDING INTO THE WESTERN HALF
OF THE STATE.  SFC ANALYSIS PAINTS A WARM FRONT ALONG I69 WITH SFC
HIGH CENTERED OVER LAKE SUPERIOR.  SOME SHOWERS AND ISOLATED THUNDER
EVIDENT ON THE RADAR WAS RIDING ALONG THIS FRONT AND THETA-E WHICH
WILL BE OUR IMMEDIATE CONCERN TO BE FOLLOWED BY SEVERE POTENTIAL
LATER TODAY.

MOST OF THIS FORECAST HAS BEEN FOCUSED ON THE NEXT 12-18 HOURS WITH
THE POTENTIAL OF SEVERE WEATHER.  ETA SOUNDINGS SUGGEST SEVERE
POTENTIAL IS LIMITED WITH A WEAKER WIND FIELD AS 500MB JET REMAINS
WEST OF THE STATE AND 30KTS FORECAST OVER THE REGION THIS AFTERNOON.
HOWEVER...WITH WARM FRONT DRAPED OVER THE NORTHERN CWA AND THE
RETURN FLOW OF LOW LEVEL MOISTURE INTO THE LOWER MICHIGAN (LOWER 60
DEWPOINTS)...FORECAST SOUNDINGS SUGGEST CAPES CLIMB TOWARD 1500 J/KG
WITH SFC AND ELEVATED LI/S LOWERING TO BETWEEN -1C/-5C. AS SUGGESTED
IN THE SWODY1 (THANKS FOR THE COLLABORATION SPC)...BOUNDARY LAYER
HELICITIES NORTH OF THE WARM FRONT ARE RESPECTABLE WITH THETA-E
RIDGE AXIS OVERHEAD AND THE APPROACH OF SHORT WAVE TROUGH FROM THE
MID WEST.  SO THIS MAY BE OUR FIRST SHOT OF ORGANIZED CONVECTION FOR
THE TRI CITIES AND THUMB WITH THE RISK OF A BRIEF TORNADO IF
UPDRAFTS CAN DEVELOP QUICKLY.  THIS WILL BE DEPENDANT ON THE AMOUNT
OF INSOLATION WE RECEIVE.  BASED ON WARMING CLOUD TOPS UPSTREAM INTO
WISCONSIN AND LLJ REALIGNING TO OUR WEST...THINK WE SHOULD BE ABLE
TO RECEIVE ENOUGH SUNSHINE.  THIS WILL NEED TO BE CLOSELY MONITORED
TODAY.  MODELS ALL AGREE THAT THIS FRONT WILL LIFT NORTH OF THE CWFA
LATE TODAY LEAVING SOUTHEAST LOWER IN THE WARM SECTOR WITH SFC
DEWPOINTS CLIMBING INTO THE LOWER 60S BASED ON UPSTREAM CONDITIONS.
ETAKF SOUNDINGS SHOW CAPES THIS AFTERNOON ALMOST HALF OF THAT FROM
THE OPERATIONAL ETA (LIKELY DUE TO THE HIGHER SFC DEWPOINTS WHICH DO
NOT LOOK CORRECT) WITH 1500 J/KG WITH BULK OF THE SHEAR AND FORCING
ALONG THE DEVELOPING SFC LOW OVER THE MID-MISSISSIPPI RIVER VALLEY.
WITH LAPSE RATES CLIMBING TOWARD 6.5C/KM...THERMODYNAMICS SHOULD BE
ENOUGH FOR THUNDERSTORM DEVELOP FOR ALMOST ALL OF THE CWA THIS
AFTERNOON INTO THIS EVENING.  WITH WIND PROFILES AND HODOGRAPHS
BECOMING A BIT MORE LINEAR...PRECIP LOADING AND EMBEDDED BOWS WILL
BE THE MAIN ISSUE.  WET BULB ZEROS DO CLIMB FROM 9K TO 10K FEET
WHICH SUGGESTS HAIL REACHING SEVERE LIMITS BUT LIKELY NOT GETTING
TOO LARGE.  MODEL QPF AND MEAN RH SUGGEST NUMEROUS/LIKELY POP
COVERAGE INTO THE EVENING.

THE COLD FRONT WILL ATTEMPT TO MOVE THROUGH SOUTHEAST MICHIGAN
TONIGHT TO CONTINUE ORGANIZED CONVECTION.  MODELS HAVE SLOWED DOWN
THE PROGRESS OF THIS FRONT WHICH IS A PROBLEM AS WE HEAD INTO
SUNDAY.  WITH SHORT WAVE ROTATING BY TO OUR NORTH AND DEEPER
CYCLONIC FLOW OVERHEAD...WE WILL NEED TO EXTEND THE CHANCE OF
THUNDERSTORMS FOR MOST OF THE DAY.  CAPES CLIMB ABOVE 2K J/KG IN THE
MORNING WITH 500MB 50KT JET COMING ON IN FROM THE UPPER PLAINS.
HOWEVER IT WILL BE A RACE BETWEEN THIS AND THE DRIER AIR ATTEMPTING
TO ADVECT IN AS INDICATED IN THE SOUNDINGS DURING THE AFTERNOON.

SURFACE HIGH PRESSURE WILL THEN CONTINUE TO BUILD INTO THE AREA ON
MONDAY AS THE UPPER TROF MOVES EAST WITH NW FLOW ALOFT OVER THE
GREAT LAKES.

.DTX...NONE.

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)

BGM
Hazardous weather outlook, Jun 28, 2:18 PM EDT, 1 hour 11 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-291200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
217 PM EDT FRI JUN 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH 601 IS IN EFFECT UNTIL 700 PM FOR
SOUTHEAST MICHIGAN ALONG AND NORTH OF INTERSTATE 94. SEE THE LATEST
AREAL OUTLINE FROM THE NATIONAL WEATHER SERVICE FOR MORE DETAILS.

OCCASIONAL THUNDERSTORMS ARE EXPECTED THIS AFTERNOON NORTH OF
INTERSTATE 69...WITH NUMEROUS THUNDERSTORMS SOUTH OF INTERSTATE 69.
SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...AND BE CAPABLE OF
PRODUCING WIND GUSTS TO 70 MPH AND HAIL UP TO ONE INCH IN DIAMETER.
AVERAGE STORM MOTION WILL BE TO THE NORTHEAST AT 20 MPH.

A WARM FRONT EXTENDING FROM SOUTHERN LAKE MICHIGAN TO SOUTHERN LAKE
HURON WILL LIFT NORTHWARD ACROSS THE SAGINAW VALLEY THIS AFTERNOON.
A FEW HOURS OF SUNSHINE FOLLOWING THE EARLY MORNING THUNDERSTORMS
HAVE ALLOWED THE ATMOSPHERE TO DESTABILIZE THIS AFTERNOON.
THUNDERSTORMS WILL SPREAD INTO SAGINAW AND FLINT THROUGH 4 PM...AND
INTO PORT HURON AND DETROIT BETWEEN 3 PM AND 6 PM. THUNDERSTORMS
WILL CONTINUE THROUGH 8 PM BEFORE WEAKENING.

ANOTHER ROUND OF THUNDERSTORMS IS LIKELY TONIGHT AS A COLD FRONT
MOVES ACROSS SOUTHEAST MICHIGAN. BECAUSE INSTABILITY WILL DIMINISH
AFTER SUNSET...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
HOWEVER WIND GUSTS TO 40 MPH AND SMALL HAIL ARE STILL POSSIBLE.
AVERAGE STORM MOTION TONIGHT WILL BE TO THE EAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY AND AGAIN ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SPOTTER NETWORKS HAVE BEEN ACTIVATED.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

BRAVENDER

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 4:28 PM EDTSpecial Marine WarningDTX92 min
Jun 28, 6:03 PM EDTSevere Thunderstorm WarningDTXWashtenaw57 min
Jun 28, 6:17 PM EDTSevere Thunderstorm WarningDTXGenesee, Shiawassee43 min
Jun 28, 6:59 PM EDTSevere Thunderstorm WarningDTXWayne46 min
Jun 28, 7:05 PM EDTSevere Thunderstorm WarningDTXGenesee25 min
Jun 28, 7:16 PM EDTSpecial Marine WarningDTX44 min
Jun 28, 7:29 PM EDTSevere Thunderstorm WarningDTXLenawee46 min
Jun 28, 7:48 PM EDTSevere Thunderstorm WarningDTXMonroe42 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.